Alert archive / West Virginia / Wind Advisories in 2022
Wind Advisory 7, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Sep 30, 2022, 12:29 PM EDT for 11 counties in West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Sep 30, 2022, 8:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2022, 12:29 PM EDT (16:29 UTC)
- In effect from
- Sep 30, 2022, 8:00 PM EDT
- Expired
- Oct 1, 2022, 10:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Fayette County, WV, McDowell County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV, Webster County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198 WWUS71 KRLX 301629 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1229 PM EDT Fri Sep 30 2022 VAZ003-004-WVZ032>034-039-040-515>526-010230- /O.NEW.KRLX.WI.Y.0007.221001T0000Z-221001T1400Z/ Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Clintwood, Grundy, Vansant, Grafton, Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman 1229 PM EDT Fri Sep 30 2022 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT SATURDAY... * WHAT...Northeast winds 15 to 30 mph with gusts 40 to 50 mph expected. * WHERE...Portions of southwest Virginia and central, northeast, northern, southeast and southern West Virginia. * WHEN...From 8 PM this evening to 10 AM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
557 WWUS71 KRLX 010212 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1012 PM EDT Fri Sep 30 2022 VAZ003-004-WVZ032>034-039-040-515>526-010800- /O.CON.KRLX.WI.Y.0007.000000T0000Z-221001T1400Z/ Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Clintwood, Grundy, Vansant, Grafton, Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman 1012 PM EDT Fri Sep 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SATURDAY... * WHAT...Northeast winds 10 to 20 mph with gusts up to 50 mph. * WHERE...Portions of southwest Virginia and central, northeast, northern, southeast and southern West Virginia. * WHEN...Until 10 AM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
492 WWUS71 KRLX 010631 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 231 AM EDT Sat Oct 1 2022 VAZ003-004-WVZ032>034-039-040-515>526-011400- /O.CON.KRLX.WI.Y.0007.000000T0000Z-221001T1400Z/ Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Clintwood, Grundy, Vansant, Grafton, Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman 231 AM EDT Sat Oct 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Northeast winds 10 to 20 mph with gusts up to 50 mph. * WHERE...Portions of southwest Virginia and central, northeast, northern, southeast and southern West Virginia. * WHEN...Until 10 AM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
149 WWUS71 KRLX 011357 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 957 AM EDT Sat Oct 1 2022 VAZ003-004-WVZ032>034-039-040-515>526-011500- /O.EXP.KRLX.WI.Y.0007.000000T0000Z-221001T1400Z/ Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- Including the cities of Clintwood, Grundy, Vansant, Grafton, Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman 957 AM EDT Sat Oct 1 2022 ...WIND ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Wind gusts associated with the weakening remnants of Ian have diminished, and are no longer expected to gust past 40 mph. Therefore, the wind advisory is allowed to expire. Wind gusts to around 30 mph could linger into this afternoon across the highest ridges. $$ TRM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Sep 30, 12:24 PM EDT, 5 minutes earlier.
Area forecast discussion, Sep 30, 12:24 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1224 PM EDT Fri Sep 30 2022
.SYNOPSIS...
Rain and gusty winds increasingly likely east to west late
Friday into Friday night, as the remnants of Ian approach. A wet
weekend ahead as these remnants move overhead.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1220 PM Friday...
Issued a Flood Watch for southern counties of the CWA as models
show consistency for higher rainfall amounts between 2 to 4
inches. Also issued a wind advisory for mountains locations as
the frontal boundary crosses tonight into Saturday morning.
As of 700 AM Friday...
Updated the sky grids to match the latest trends. The rest of
the forecast remains on track.
As of 345 AM Friday...
A quiet and chilly morning across the area in advance of Ian.
Most locations are in the 40s, with some of the typical outlying
cold spots in the upper 30s. Some patchy valley fog has
developed, mainly across the deeper river valleys of VA/WV, as
cirrus clouds gradually overspread the region. Fog should mix
out by ~13Z. This sets the stage for a mainly dry, but
increasingly breezy day as Ian steadily moves northwestward
towards the area. While areas further north/west stay dry today,
scattered showers will be possible south of a line from
Clarksburg to Charleston (and onward) by late afternoon and
early evening. High temperatures today will be cool under mostly
cloudy skies, with 60s for the lowlands and upper 40s/50s for
the higher terrain.
Showers will continue to push northward throughout tonight,
overspreading the entire CWA by early Saturday morning. At this
point, a steady moderate to occasionally heavy rain is expected,
with the heaviest rainfall amounts through dawn Saturday
morning progged for our southwest VA and southern WV counties,
where up to 1-2" is expected by ~ 8AM Saturday morning. Given
the recent dry weather and relatively high FFG across the
region, along with river basins near their warm season minimum
levels, have decided to hold off on any sort of headline in
terms of flooding, given the relatively modest rain rates
expected. Some isolated water issues remain possible, but would
likely be across the typical poor drainage areas. Winds tonight
will continue to be gusty from the northeast. Gusts of 20-30
mph are possible in the lowlands, with gusts of 30-40+ mph
across the higher terrain. A Wind Advisory may eventually be
needed for tonight across portions of the mountains, but at
this point will hold off and let the day shift re-evaluate. Low
temperatures will be in the low 50s for the lowlands, with 40s
for the higher terrain.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 320 AM Friday...
As the remnants of Hurricane Ian continue to ease into our region
late Saturday morning we will see rain increasing from the southeast
to the northwest. Wind gusts on Saturday morning will start to
slack off after sunrise. Timing for these remnants to exit
depends on which model is being observed, most models suggest
that the rain should start dissipating by 8-9 PM Sunday with
rain moving out from northwest to southeast. One issue however
is that the associated low pressure center seems to wobble over
the coast of VA Monday through Tuesday. There is a chance for
showers in the mountains due to this.
Heavy rain and flooding will be the main concern with this
system as models are suggesting it will stall over southwest VA
and southern WV Saturday and Sunday before moving east by
Monday morning. Rainfall amounts will be higher in the southern
portions and mountains of WV (i.e Boone, Lincoln, McDowell,
Mingo, and Raleigh) and our VA counties Buchanan and Dickenson.
Amounts will be in the 2- 3 inch range. Areas elsewhere from
Charleston to Parkersburg and in between will be in the 1-2 inch
range. Our area has been on the drier side for sometime so our
flash flood guidance is high, will still need to monitor for
flooding closely.
A little uncertainty lies in the precipitation minimum that will set
up somewhere in our forecast area. Right now the NBM predicts this
will be over our northern mountain counties (i.e Barbour, Harrison,
Upshur, Randolph, and Taylor). Rainfall amounts are significantly
less in these areas around 1 inch to an inch and a half. There is
still lower confidence that this will happen as this is dependent on
the track the storm takes and where/how long it stalls.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 320 AM Friday...
After Tuesday next week, drier and cooler weather returns for most
of our area as a cold front is forecasted to move through Thursday
afternoon. Chance for some showers Thursday evening into Friday
morning as the front moves out. Low temperatures next Saturday
morning will be in the upper 30's and lower 40's for the lowlands
and upper 20's and lower 30's for the mountains. Will monitor
potential for frost/freeze.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 700 AM Friday...
Patchy river valley fog across the area should dissipate by
~13Z. VFR conditions then persist throughout the day in advance
of the remnants of Ian. Showers will begin to move northward by
late this evening, continuing overnight, resulting in MVFR/IFR
CIG restrictions, as well as MVFR VSBY restrictions.
Light northeast flow this morning gradually strengthens during
the day, becoming more gusty as the day goes on. Wind gusts in
excess of 20 kts are possible after 00Z for the lowlands, with
gusts of 30-40+ kts for the higher terrain. LLWS has been coded
into some TAFs for tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: High today, medium tonight.
ALTERNATE SCENARIOS: Timing of MVFR/IFR CIG restrictions and MVFR
VSBY restrictions, tonight, may vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
IFR conditions possible in rain associated with the remnants of
Ian through Sunday. IFR conditions possible in morning fog
after Tuesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 8 PM this evening to 10 AM EDT Saturday for
WVZ032>034-039-040-515>526.
Flood Watch from 11 PM EDT this evening through Saturday
afternoon for WVZ013-015-024>026-033-034-515>518.
OH...None.
KY...None.
VA...Wind Advisory from 8 PM this evening to 10 AM EDT Saturday for
VAZ003-004.
Flood Watch from 11 PM EDT this evening through Saturday
afternoon for VAZ003-004.
&&
SYNOPSIS...LTC/GW
NEAR TERM...KH/GW
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...GWHazardous weather outlook, Sep 30, 12:19 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1219 PM EDT Fri Sep 30 2022 WVZ032-039-040-519>526-011630- Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1219 PM EDT Fri Sep 30 2022 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Rain associated with the remnants of Ian will continue throughout the weekend. Localized flash flooding remains possible through Sunday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020- 027>031-011630- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie- Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- 1219 PM EDT Fri Sep 30 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Gusty winds are expected tonight in association with the remnants of Ian. Wind gusts of up to 30 mph, or slightly higher, will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rain associated with the remnants of Ian will continue throughout the weekend. Localized flash flooding remains possible through Sunday morning. Gusty winds will continue through Saturday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>518-011630- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- 1219 PM EDT Fri Sep 30 2022 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT SATURDAY... ...FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ013-015-024>026-011630- Lincoln-Kanawha-Mingo-Logan-Boone- 1219 PM EDT Fri Sep 30 2022 ...FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Gusty winds are expected tonight in association with the remnants of Ian. Wind gusts of up to 30 mph, or slightly higher, will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Gusty winds are expected to continue through early Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 11:59 AM EDT | Flood Watch | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, McDowell and 3 more | 26 hr |
Nearby
Wind Advisories in West Virginia, 2022Wind Advisories in Virginia, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.